MAUDE Adverse Event Report: SYNTHES BRANDYWINE BLADE GUIDE SLEEVE FOR TROCHANTERIC FIXATION NAILS

SYNTHES BRANDYWINE BLADE GUIDE SLEEVE FOR TROCHANTERIC FIXATION NAILS
Catalog Number 357.369
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: sep 6, 2005.No non-conformance reports were generated during the production of the subject device.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an initial surgery to treat a hip fracture with trochanteric fixation nail (tfn) implants on (b)(6) 2017, the wire guide would not go through the blade guide sleeve all the way and the helical blade inserter is stuck inside of the blade guide sleeve.While assembling the triple trocar assembly which consisted of the blade guide sleeve, wire guide, trocar, and buttress/compression nut, at the back table, the surgical technician noticed that the wire guide would only go half way in the blade guide sleeve.Upon inspecting the outside of the blade guide sleeve, it appears that it has taken a couple of hits by a mallet in the past.A backup trochanteric fixation nail advanced (tfna) set was available however, surgeon decided to move ahead with the case using the two devices to prevent any surgical delays.The devices were successfully used with the aiming arm (concomitant) and insertion handle (concomitant).When removing the wire guide and blade guide sleeve during surgery, the wire guide was jammed in the blade guide sleeve.A two to three seconds surgical delay was noted due to removing the devices using a pair of pliers.After the helical blade was successfully inserted using the helical blade inserter, helical blade coupling screw (concomitant), and blade guide sleeve (same device as early on), it was found that the helical blade inserter was stuck in the blade guide sleeve.The helical blade coupling screw was easily removed from the assembly.The procedure was successfully completed with a two to three seconds surgical delay.No other medical intervention was required.The patient status/outcome was reported as stable.After surgery, the two devices remain stuck together however, it is unknown if sterile processing was able to detach them.Concomitant devices reported: mallet (part # unknown, lot # unknown, quantity of 1); 3.2mm trocar (part # 357.383, lot # unknown, quantity of 1); buttress/compression nut (part # 357.371, lot # unknown, quantity of 1); 130 degree aiming arm (part # 357.366, lot # unknown, quantity of 1); insertion handle (part # 357.411, lot # unknown, quantity of 1); 11.0mm helical blade (part # 456.303, lot # unknown, quantity of 1); helical blade coupling screw (part # 357.377, lot # unknown, quantity of 1) and pliers (part # unknown, lot # unknown, quantity of 1).This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Lot numbers added for concomitant devices: 3.2mm trocar, buttress/compression nut, 130 degree aiming arm, insertion handle and helical blade coupling screw.A product development investigation was performed.The following parts were reported with malfunctions: blade/guide sleeve: 357.369, lot 5046640-stuck to inserter, helical blade inserter: 357.372, lot unknown-stuck to blade/guide sleeve, wire guide: 357.381, lot 5034433-does not fit with blade/guide sleeve ¿ unconfirmed, trocar: 357.383, lot 5015916-bent.The complaint condition was able to be confirmed for all but the wire guide.The wire guide was functionally tested with a known good blade/guide sleeve and was able to slide in and out as intended.The device interaction issue is likely isolated to just the complained blade guide sleeve as the reporter stated that it appeared to have been hammered upon.A visual inspection, functional test, device history records review, and drawing review were performed as part of this investigation.This complaint is confirmed.The following part(s) was returned as a concomitant device without an alleged complaint condition.Upon visual inspection there is no evidence that this device contributed to the complaint condition, and therefore no additional investigation will be performed on the device(s): buttress compression nut: 357.371, lot 4987427, aiming arm: 357.366, lot 5016997, insertion handle: 357.411, lot 4959070, coupling screw: 357.377, lot 5638309.The returned instruments are routinely used in the titanium trochanteric fixation nail system.The blade/guide sleeve was returned with several impact marks along the smooth shaft and the threaded portions.The inserter was stuck in the blade guide sleeve and could not be detached therefore relevant measurements could not be taken to determine the inner diameter of the blade/guide sleeve and the outer diameter of the inserter.There were also several impact marks throughout the gold handle of the inserter.It was also noted that the locator pin of the inserter had broken off.Clear witness marks are present on both ears of the alignment indicator and are consistent with a sheared off pin.An inadvertent blow to the indicator would shear off the locator pin, which would allow the indicator to spin freely.Although the definitive root cause could not be determined with the provided information, it is likely the deformation of the blade/guide sleeve due to previous hammering of the shaft contributed to the complaint condition of will not fit to the wire guide and the jamming of the inserter.The trocar was slightly bent near the center of the shaft.It is uncertain if this happened intraoperatively, sterilization, or transport therefore a root cause could not be determined.Relevant drawings for the returned instrument were examined.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: mallet (part # unknown, lot # unknown, quantity of 1), 3.2mm trocar (part # 357.383, lot # 5015916, quantity of 1), buttress/compression nut (part # 357.371, lot # 4987427, quantity of 1), 130 degree aiming arm (part # 357.366, lot # 5016997, quantity of 1) , insertion handle (part # 357.411, lot # 4959070, quantity of 1), 11.0mm helical blade (part # 456.303, lot # unknown, quantity of 1), helical blade coupling screw (part # 357.377, lot # 5638309, quantity of 1) and pliers (part # unknown, lot # unknown, quantity of 1).

Brand Name
BLADE GUIDE SLEEVE FOR TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6532474
Report Number2530088-2017-10102
Device Sequence Number1642389
Product Code FZX
UDI-Device Identifier10886982196033
UDI-Public(01)10886982196033(10)5046640
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.369
Device Lot Number5046640
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/29/2017
Supplement Report FDA Received Date05/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
357.366, 130 DEGREE AIMING ARM, QTY. 1,; 357.371, BUTTRESS/COMPRESSION NUT, QTY. 1,; 357.377, HELICAL BLADE COUPLING SCREW, QTY. 1,; 357.383, 3.2MM TROCAR, QTY. 1,; 357.411, INSERTION HANDLE, QTY. 1,; 456.303, 11.0MM HELICAL BLADE, QTY. 1,; UNKNOWN PLIERS, QTY. 1.